Q. Do you have a diet for helping me survive omeprazole detox? Your book alerted me to the dangers of the drug and I want to end my dependence on this heartburn medicine.
When I forgot to take omeprazole two days in a row, I experienced hell. I tried to stop the drug earlier, but could only make it one week before the heartburn became unbearable. Now I can’t be off it for one day without wanting to die.

A. People who take powerful acid-suppressing drugs such as omeprazole (Prilosec), lansoprazole (Prevacid) and esomeprazole (Nexium) often have difficulties with rebound acidity if they stop suddenly. A study done in healthy volunteers without heartburn showed that exposure to this kind of medicine can precipitate symptoms such as indigestion and acid regurgitation (Gastroenterology, July, 2009).
Make sure to check in with your doctor before you stop this medication. To get off it, you will want to taper down gradually. There are instructions for a 6-week plan and a recipe for Persimmon-Ginger Tea to ease heartburn in the Guide to Digestive Disorders we are sending you.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Mel
    Reply

    After years of having chest pains while on PPI’s I was desperate to find out what was causing it. I had extensive tests done on my heart and everything checked out OK. It seemed that with each passing month, my digestion became worse. I would eat and I would feel as if the food wasn’t going down my intestinal tract. It felt as if my food was just sitting at the top of my stomach, just sitting there. I could feel the foods just sitting there, fermenting.
    I’ve had years of IBS, Fibromyalgia and recently joint pain. I was tested for Celiac’s disease but it was negative. Still I had a weird rash on my legs that would come and go. It would also get on my chest and back area. The rash seemed like it would get worse when I started trying to up my fiber due to my IBS with more whole wheat bread and cereals.
    Also over the last few years I would also get muscle spasms and twitching. I was found to be on the low side of normal in Potassium. Once I was put on Klor-Con the twitching and spams would stop. I did not take it long term but found that I had three more prescriptions of it over the last two years as my Potassium would get low for unexplained reasons. My blood work also revealed I was anemic so I started taking iron supplements. I also would supplement magnesium as it helped with my IBS.
    I’ve had chronic IBS-C for years. I’ve had years of digestion problems and it’s sad but I got use to feeling sick and just went through life, while each year I gained more and more weight, feeling sicker and sicker. I also became borderline Diabetic but had not been put on any meds.
    After noticing my rash getting worse when I increased high fiber wheat, I finally decided to go off wheat for a week to see if it helped. I was very careful to stay 100% gluten free and tried to avoid anything that would be cross contaminated with wheat. After a week on the GF diet, I forgot to take my PPI that night. The next morning my acid reflux was not raging like it normally would after missing a dose. In fact, I didn’t even notice having any acid reflux that morning or the entire day.
    I decided to miss the next night’s does to see what happened and I felt as if 95% of my acid reflux was gone. I had not intended to come off the medication, it was by accident but then I started feeling better and just decided to come off of it completely. I noticed over the years while on PPI’s I would get bloated, my chest would hurt and I would have a burning pain under my rib cage. I noticed anytime I ate salty items it would get worse.
    After getting off PP’s, I had no acid reflux issues for 30 days until one day it came back and swarmed me and attacked me worse than before. I thought going gluten free was the answer and my acid reflux was back with a vengeance. I started researching and found out that you can have rebound episodes coming off PPI’s and you need to wean yourself off slowly.
    I was so disappointed but I went back on the medication for three days as I had no other choice. After doing a lot of research I found that it was likely that I now had low stomach acid and that was causing all my digestion and food intolerances.
    I have started taking Betaine HCL, (Hydrochloric Acid). I’m taking a probiotic, digestive enzymes and I have taken a couple of Tagamet to get me over the hump on a couple of occasions. I’m only a week into treating myself for low stomach acid I can already feel a big difference. I’m still choosing to be on a gluten free diet as coming off of all wheat has caused my rash to go away and I do feel as if I’m getting slowly better. I’m also trying to lose weight and I’m on a healthy diet that promotes good digestion.
    I plan to also use apple cider vinegar, lemon and ginger to help treat my low acid.
    I’m hopeful my reflux will not rebound again. I hope the FDA cracks down on the use of PPI’s. It’s over prescribed and for years I had doctors overlooking the obvious symptoms of long term PPI use. Most of the symptoms I mentioned above are directly related to overuse of PPI’s.
    I was I had been smart and figured this all out a long time ago, but I was going in all directions blaming other things such as my IBS-C, diet etc.
    I’ve lost about 15 pounds in the past 40 days. I have much more to go, but I know I can do it. All of these years while on this drug I’ve gained more and more weight. I had been thin all of my life prior to be put on this drug.
    I’ll post again in about 30 days and let you know how I’m doing. Apologies for the long post.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.